The effect of long-term thiazide therapy (hydro-chlorothiazide, 50 mg twice/day) on intestinal calcium (Ca) absorption and serum 1α,25-dihydroxy-vitamin D [1α,25-(OH)2D] concentration was examined in 10 patients with renal hypercalciuria (RH), many of whom had hyperabsorption of Ca, and in 11 cases of absorptive hypercalciuria (AH), all of whom had intestinal hyperabsorption of Ca. In patients with RH, the intestinal Ca absorption decreased significantly during thiazide therapy (mean treatment period of 15 mo) from 0.68 ± 0.09 SD to 0.56 ± 0.10 (p < 0.01), commmensurate with the "correction" of the renal leak of Ca and secondary hyperparathyroidism. Furthermone, serum 1α,25-(OH)2D decreased significantly from 5.2 ± 2.2 SD ng/dl to 3.7 ± 0.8 ng/dl (p < 0.025) during thiazide therapy. In patiens with AH, the intestinal hyperabsorption of calcium persisted during thiazide treatment 0.69 ± 0.07 versus 0.69 ± 0.06), despite restoration of normal urinary Ca. Serum 1α,25-(OH)2D was virtually unchanged during treatment (4.5 ± 1.4 ng/dl versus 4.7 ± 0.9 ng/dl). The results support the hypothesis that the intestinal hyperabsorption of Ca in RH is a result of increased serum concentration of 1α,25-(OH)2D secondary to the hyperparathyroid state, while that in AH may not be totally dependent on increased concentrations of 1α,25-(OH)2D.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism